Fifty percent of Australians use complementary and alternative medicines (other than
vitamins) in any 12-month period, of which echinacea-containing products are increasingly
popular. Recent reports have highlighted the risk of allergic reactions to complementary
medicines in atopic patients.
To determine the characteristics of adverse reactions linked to use of the popular
herbal remedy echinacea.
Five privately referred patients were evaluated by the authors in their office practice
via skin prick testing (SPT) on the volar aspect of the forearm and radioallergosorbent
test after adverse reactions to echinacea. As there was little published information
on adverse reactions to echinacea, reports to the Australian Adverse Drug Reactions
Advisory Committee were reviewed. Those suggestive of possible allergic reactions
were evaluated in greater detail by anonymously surveying the healthcare professionals
who had reported the cases and from one unreported case. Serum was collected for further
analysis where possible.
Five cases of adverse reactions to echinacea were personally evaluated by the authors.
Two patients suffered anaphylaxis and a third had an acute asthma attack 10 minutes
after their first ever dose of echinacea. The fourth patient suffered recurrent episodes
of mild asthma each time echinacea was ingested, and the fifth developed a maculopapular
rash within 2 days of ingestion which recurred when rechallenged. Three of the patients
had positive SPT results. Three reported repeated spontaneous "challenges" and symptoms
after further ingestion of echinacea. Fifty-one Australian adverse drug reports implicating
echinacea were also reviewed. There were 26 cases suggestive of possible immunoglobulin
E-mediated hypersensitivity (4 anaphylaxis, 12 acute asthma, 10 urticaria/angioedema).
Of these 26 patients, age ranged from 2 to 58 years, 78% were female and >50% were
known to be atopic. Four were hospitalized, 4 reacted after their first known exposure,
and 1 patient suffered multiple progressive systemic reactions. Twenty percent of
100 atopic subjects who had never taken echinacea also had positive SPT results to
this substance when tested by one of the authors in his office practice.
Some atopic subjects have positive SPT results to echinacea in the absence of known
exposure. Atopic subjects are also overrepresented in those experiencing reactions
to echinacea. The possibility that cross-reactivity between echinacea and other environmental
allergens may trigger allergic reactions in "echinacea-naïve" subjects is supported
by the Australian data. Given its widespread (and largely unsupervised) community
use, even rare adverse events become inevitable. Atopic patients should be cautioned